Hail, Laramie
- When
- May 29, 1:33 PM MST
- Where
- Laramie County, 0.69 mi N of Speer
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 41.060, -104.900
A severe thunderstorm moved across portions of Laramie County producing one-inch size hailstones south of the city of Cheyenne.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A severe thunderstorm moved across portions of Laramie County producing one-inch size hailstones south of the city of Cheyenne.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 29, 10:04 AM MST, 3 hours 29 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 1104 AM MDT Sat May 29 2021 .SHORT TERM...(Today and tonight) Issued at 320 AM MDT Sat May 29 2021 High pressure continues to dominate the Midwest, as a cold frontal boundary begins to stall out across the Rockie Mountains. Main forecast challenges deal with the location of rainfall that will persist throughout the weekend, with areas of fog that are likely to develop for areas east of the Laramie Range. Current radar imagery indicates that most of the precipitation over the Nebraska Panhandle has finally started pushing off towards the east as the upper level ridge centers over the Midwest. Main concerns over the next couple of hours will be any fog and low clouds east of the Laramie range, with an abundant of low level moisture across the region. Pretty much a chance for widespread showers and thunderstorms during the afternoon hours beginning this afternoon around 18z and through Monday due to the frontal boundary stalling out along the Rockie Mountains. Fog will remain a concern again during the nighttime hours tonight through early Monday morning with upslope easterly flow, and especially across areas where the lowest levels are saturated from the afternoon showers. Most of the better moisture advection appears to be located more across the Colorado, with lesser amounts making its way northward into southeastern Wyoming and the Nebraska Panhandle. As a result, kept higher POPs more towards the Colorado state line and decreasing northward. Flash flooding threats remain minimal at this time. Fairly significant cooldown from the past couple of days with highs in the mid-60s on Saturday, and a drop to the low 50s to low 60s on Sunday. .LONG TERM...(Sunday through Friday) Issued at 320 AM MDT Sat May 29 2021 A cool & unsettled start to the extended forecast period w/ medium range deterministic models in agreement with upper-level troughing encompassing much of the central CONUS. A few showers & storms are a good bet in this pattern, but coverage is uncertain w/ potential for mid-level drying with the majority of the energy tracking just south of the CWA. Large-scale ridging aloft should return by mid & late in the week, supporting widespread highs in the 80s as 700 mb temperatures range from 10-16 deg C. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1056 AM MDT Sat May 29 2021 Sites across southeastern Wyoming and the western Nebraska Panhandle will continue with VFR conditions until 04Z. Scattered showers will arrive in southeastern Wyoming impacting KLAR and KCYS with low cloud bases and thunderstorms continuing until 04Z. Gusty winds will also impact all TAF sites across Wyoming with wind gusts up to 25kts. Additionally, dense fog conditions are possible after 04Z for KLAR, KCYS, KSNY, and KAIA. && .FIRE WEATHER... Issued at 320 AM MDT Sat May 29 2021 With the amount of incoming mositure this weekend into Tuesday morning will keep fire weather concerns low while minimum relative humidity values trend above 25. Fuels aren't ready due to the green up but western Carbon would be an area of concern due to gusty winds from 20-25 MPH and minimum relative humidity values trending in the upper 10s to lower 20s. This area also has a Haines Index of 5-6. Additionally mid next week, dry conditions are possible but southeastern Wyoming and the western Nebraska Panhandle areas are not meeting Red Flag conditions at this time. && .HYDROLOGY... Issued at 320 AM MDT Sat May 29 2021 The flash flooding and debris flow risk for the Mullen burn scar remain limited to low on Saturday and Sunday with the greatest chances for heavier rain and moderate thunderstorms farther south in Colorado. With that being said, if the moisture advection is able to push further north, brief moderate to heavy rain could be possible near the burn scar with a moderate risk of flash flooding being possible. In addition, there is an additional chance for some afternoon rain showers on Monday. However, the intensity and duration should be low enough to preclude concern on the Mullen Burn scar. Drier conditions expected Tuesday next week through early morning Friday. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...MD LONG TERM...CLH AVIATION...AW FIRE WEATHER...AW/MD HYDROLOGY...MD
Hazardous Weather Outlook National Weather Service Cheyenne WY 118 PM MDT Sat May 29 2021 WYZ106-110-115>119-301330- Central Laramie Range and Southwest Platte County- North Snowy Range Foothills-Laramie Valley-South Laramie Range- South Laramie Range Foothills-Central Laramie County- East Laramie County- 118 PM MDT Sat May 29 2021 This hazardous weather outlook is for far southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to widely scattered thunderstorms are expected this afternoon through this evening. A few thunderstorms may become strong to marginally severe with one half inch to one inch diameter hail possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Chance for fog in the early morning hours, then a chance for showers and scattered thunderstorms through the weekend into early next week. Severe weather is not expected. .Spotter information statement... Spotter activation will not be needed. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-301330- Dawes County-Box Butte County-Scotts Bluff County-Banner County- Morrill County-Kimball County-Cheyenne County- Northern Sioux County-Southern Sioux County- Converse County Lower Elevations-Niobrara County- East Platte County-Goshen County- 118 PM MDT Sat May 29 2021 This hazardous weather outlook is for portions of panhandle Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated to widely scattered thunderstorms are possible this afternoon through the overnight hours. Thunderstorms are not expected to become severe. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Chance for patchy fog in the early morning hours, then a chance for showers and scattered thunderstorms through the weekend into early next week. Severe weather is not expected. .Spotter information statement... Spotter activation will not be needed. WYZ103>105-109-111>114-301330- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Carbon County-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- 118 PM MDT Sat May 29 2021 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms are possible this afternoon and this evening .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Slightly cooler air aloft will move into the region Sunday and Sunday night with snow levels lowering to 9500 feet. There is some potential for 1 to 3 inches of snow across the higher peaks, mainly above 10,000 feet by late Sunday. There is a minimal to low potential for some flooding in and around the burn scars across the area Sunday due to locally moderate to heavy rainfall. .Spotter information statement... Spotter activation will not be needed.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
833 AM MDT SAT MAY 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 6 W VAN TASSELL 42.66N 104.21W
05/28/2021 M1.50 INCH NIOBRARA WY PUBLIC
LATE REPORT ON SOCIAL MEDIA. NEAR THE CORNER
OF HIGHWAY 20 AND MCMASTER ROAD.
&&
TTSpecial Weather Statement National Weather Service Cheyenne WY 137 PM MDT Sat May 29 2021 WYZ116>118-292015- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 137 PM MDT Sat May 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 215 PM MDT... At 136 PM MDT, Doppler radar was tracking a strong thunderstorm near Federal, or 14 miles west of Cheyenne, moving east at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne, Federal, Ranchettes, Warren AFB, Frontier Park, North Cheyenne and Warren Af Base. This includes Interstate 25 in Wyoming between mile markers 11 and 20. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4116 10518 4127 10518 4128 10475 4113 10475 TIME...MOT...LOC 1936Z 273DEG 19KT 4120 10507 Wilkinson
Special Weather Statement National Weather Service Cheyenne WY 206 PM MDT Sat May 29 2021 WYZ117-118-292030- Central Laramie County WY-South Laramie Range Foothills WY- 206 PM MDT Sat May 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LARAMIE COUNTY UNTIL 230 PM MDT... At 206 PM MDT, Doppler radar was tracking a strong thunderstorm near Warren AFB, or 8 miles west of Cheyenne, moving southeast at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Warren AFB. This includes the following highways... Interstate 25 in Wyoming between mile markers 1 and 9. Interstate 80 in Wyoming between mile markers 346 and 359. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. Persons in campgrounds should consider seeking sturdy shelter until this storm passes. && LAT...LON 4112 10513 4123 10494 4100 10476 4100 10504 TIME...MOT...LOC 2006Z 318DEG 26KT 4111 10496 Wilkinson
The Cheyenne radar (KCYS), 13 km away, was scanning. The volume nearest the first event began at 20:33 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953272, 953273.